Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 10, NWS Tallahassee, FL

January 5, 2017Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this river flood warning at Jan 5, 2017, 8:03 AM CST for Coffee County, Dale County, Alabama. It took effect at Jan 5, 2017, 10:04 AM CST. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jan 5, 2017, 8:03 AM CST (14:03 UTC)
In effect from
Jan 5, 2017, 10:04 AM CST
Expired
Jan 6, 2017, 8:03 AM CST
In force
22 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pea River near Ariton (US 231) (ARTA1). The gauge peaked at 14.15 ft at Jan 5, 2017, 2:00 PM CST.

actionminormoderate101501/0501/0601/07
Action stage
8 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02363000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

410 
WGUS42 KTAE 051403
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 AM EST THU JAN 5 2017

...The National Weather Service in Tallahassee has issued a Flood 
Warning for the following rivers in Alabama... 

  Pea River near Ariton (US 231) affecting Coffee AND Dale COUNTIES


PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC031-045-061403-
/O.NEW.KTAE.FL.W.0010.170105T1604Z-000000T0000Z/
/ARTA1.1.ER.170105T1604Z.170106T0600Z.000000T0000Z.NO/
803 AM CST THU JAN 5 2017

The National Weather Service in Tallahassee has issued a 

* Flood Warning for 
  the Pea River near Ariton (US 231).
* From this morning, or until the warning is cancelled.
* At  7:00 AM Thursday the stage was 13.2 feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast: Rise above flood stage by late this morning and continue 
  to rise to near 16.7 feet by after midnight tomorrow. Additional 
  rises are possible thereafter.
* Impact: At 17.0 feet: The basement of a home on U.S. Highway 231 and
  the Pea River will be flooded.

&&

LAT...LON 3162 8579 3149 8593 3143 8590 3162 8571


$$
1 follow-up statement
090 
WGUS82 KTAE 052316
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
616 PM EST THU JAN 5 2017

...The Flood Warning is cancelled for the following rivers in 
Alabama...
 
  Pea River near Ariton (US 231) affecting Coffee AND Dale COUNTIES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC031-045-052346-
/O.CAN.KTAE.FL.W.0010.000000T0000Z-170105T2316Z/
/ARTA1.1.ER.170105T1749Z.170105T2000Z.170105T2150Z.NO/
516 PM CST THU JAN 5 2017

The Flood Warning is cancelled for the Pea River near
Ariton (US 231).
* At  5:00 PM Thursday the stage was 13.9 feet.
* Fell below flood stage at  3:50 PM Thursday.
* Flood stage is 14.0 feet.
* Forecast: The river will continue to fall to 12.7 feet by
  Friday morning.
* Impact: At 14.0 feet: The backyard of a home near U.S. Highway 231 
  and Pea River will start to flood.

&&

LAT...LON 3162 8579 3149 8593 3143 8590 3162 8571


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Jan 5, 5:08 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 5, 5:08 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
608 AM EST Thu Jan 5 2017

.AVIATION [Through 12Z Friday]...

VFR conditions and light winds (mainly SW) will persist through
tonight. By early Friday clouds may begin to descend to MVFR
levels at KECP and KDHN, but confidence is not yet high enough to
include in this TAF package.

&&

.PREV DISCUSSION [348 AM EST]...

.NEAR TERM [Through Today]...

The 10 pm regional surface analysis showed a decaying cold front
south and east of our forecast area, and a weak area of higher
pressure across much of the Southeast. Vapor imagery and upper air
data showed fast, broad cyclonic flow over much of the CONUS, with
multiple short wave troughs racing through the main westerlies. One
such trough has already traveled from LA to the FL Panhandle since 7
pm, and we expect subsidence (fair weather) in its wake for the
remainder of today. High temperatures will be near average, in the
lower to mid 60s.

.SHORT TERM [Tonight Through Saturday]...

A broad trough lies across the CONUS at the mid and upper levels,
with locally zonal flow aloft. There are multiple embedded shortwave
troughs in the longwave pattern, which are most easily discernible
at the 500 mb level. The first one will swing into the Great Lakes
tonight, with an associated surface cold front stretching down along
the Apalachians and into the southeast overnight. A second and more
potent one, around the central and southern Rockies tonight, will
have its own associated cold front in the central and southern
Plains. The first system will push into our forecast area tonight,
with rain likely and temperatures dropping through the afternoon on
Friday west of a line from Panama City, FL to Fitzgerald, GA. The
second system will push into the Tennessee valley and lower
Mississippi valley Friday and become nearly indistinguishable from
the first system Friday night. Widespread showers are expected
across the area Friday night, but should exit the area quickly
Saturday morning.

The most interesting part of this event will be the arctic airmass
that will also quickly move into our area Friday night, with near
freezing temperatures spreading into parts of SE AL and SW GA
Saturday morning around the time the precipitation is expected to
exit the area. Since this is getting into the 48 hour time period,
we have some hi-res guidance depicting more specific timing of the
chances for precipitation and temperatures and it currently looks
like the rain will exit just before the temperatures drop to near
32F. Additionally, model soundings show that the layer of freezing
temperatures near the surface is very shallow, with a deep warm nose
above it. This suggests that rain is still the most likely type of
precipitation to occur. Worst case scenario is that there will be a
small chance for some sleet or freezing rain early Saturday morning
in our northwestern zones.

.LONG TERM [Saturday Night Through Thursday]...

Upper level ridging over the west coast and troughing over the east
coast will last through Sunday night, with zonal flow moving in
aloft of the local area on Monday. This will allow for a dry and
cold start to the week. Minimum temperatures will be in the 20s to
low 30s Sunday and Monday morning, with afternoon highs only in the
40s and 50s. We'll begin to warm up Tuesday as deep layer ridging
moves into place over the southeast. Tuesday night through
Wednesday, a shortwave trough will move through the Plains and into
the Mississippi valley, bringing a 20-30% chance of rain to the
local area.

.MARINE...

Winds will ramp up west to east across our coastal waters Friday
night as a quick succession of two cold fronts crosses the area.
Solid small craft advisory conditions are expected with northern
winds of 20 to 25 knots and seas increasing to 4 to 6 feet by
Saturday. At this time, advisory conditions appear to last through
Sunday afternoon, with cautionary conditions still lasting through
at least Monday morning.

.FIRE WEATHER...

Low ceilings and mixing heights may keep daytime dispersion values
below 25 on Friday.

.HYDROLOGY...

Rises continue along the Pea River, the Choctawhatchee River south
of Geneva, the Kinchafoonee Creek/Flint River system south of
Preston, Ichawaynochaway Creek, Spring Creek, Chatahoochee River,
Apalachicola River, Chipola River, Ochlockonee River, and Little
River. Minor flooding is expected along the Pea River near Ariton.
Minor flooding is occuring along the Choctawhatchee River at Geneva
and Caryville, with moderate flooding occuring at Bruce- which is
expected to reach major flood stage late tonight. The Apalachicola
River near Blountstown is also in minor flood stage.

For the latest information on area rivers, please visit our AHPS
page at http://water.weather.gov/ahps2/index.php?wfo=tae

Also newly available are flood inundation maps for the Apalachicola
at Blountstown through our AHPS interface.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  49  66  43  48 /   0   0  40  70  30
Panama City   63  54  62  41  48 /   0  10  50  70  20
Dothan        62  46  51  34  43 /   0  10  70  80  20
Albany        63  45  53  38  44 /   0  10  60  80  30
Valdosta      66  47  65  44  48 /   0   0  30  70  40
Cross City    69  50  71  49  54 /   0   0  20  70  40
Apalachicola  66  55  69  45  53 /   0   0  40  70  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fournier
SHORT TERM...Moore
LONG TERM...Moore
AVIATION...Fournier
MARINE...Moore
FIRE WEATHER...Fournier
HYDROLOGY...Moore

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.